Jump to content


Photo

Racing Heart And Still Exhausted


  • Please log in to reply
3 replies to this topic

#1 platy

platy

    Member

  • Members
  • 7 posts
  • Gender:Female
  • Interests:New narcolepsy treatments, storytelling, words

Posted 08 October 2012 - 12:45 PM

Hi guys,

I was diagnosed in 2008. For the first couple years, I was on provigil. That stopped working, even with periodic drug vacations. A couple weeks ago, my doctor put me on Nuvigil and I still have ritalin to take as needed.

I knew there would be a honeymoon period, but wow. Nuvigil worked wonderfully. I still wouldn't jump in a car and drive around, but instead of getting horribly tired and confused as if something sucked all the energy out of me at once (like was happening the last 6 months on Provigil), I would just get a little sleepy. Once I took a nap, I was feeling good again.

Suffice to say, my body has already adjusted to the Nuvigil (I started on the highest dose-250mg). In some ways I feel like I'm back to square one. Even with the ritalin, what happens is that I'll have mild tachycardia- so my heart's racing but the rest of me feels totally exhausted.

I get stuck in this limbo- too tired to try and work, but nervous system is too hyper for me to get any rest.

Add'l info: I quit smoking a little over six months ago, I stay away from all forms of caffeine.

Does anyone else get a reaction like this?

#2 DeathRabbit

DeathRabbit

    Member

  • Members
  • 1,310 posts
  • Gender:Male
  • Location:Rocket City, USA
  • Interests:Music, video games, exercise, hookah, not feeling like crap

Posted 08 October 2012 - 01:56 PM

Hi guys,

I was diagnosed in 2008. For the first couple years, I was on provigil. That stopped working, even with periodic drug vacations. A couple weeks ago, my doctor put me on Nuvigil and I still have ritalin to take as needed.

I knew there would be a honeymoon period, but wow. Nuvigil worked wonderfully. I still wouldn't jump in a car and drive around, but instead of getting horribly tired and confused as if something sucked all the energy out of me at once (like was happening the last 6 months on Provigil), I would just get a little sleepy. Once I took a nap, I was feeling good again.

Suffice to say, my body has already adjusted to the Nuvigil (I started on the highest dose-250mg). In some ways I feel like I'm back to square one. Even with the ritalin, what happens is that I'll have mild tachycardia- so my heart's racing but the rest of me feels totally exhausted.

I get stuck in this limbo- too tired to try and work, but nervous system is too hyper for me to get any rest.

Add'l info: I quit smoking a little over six months ago, I stay away from all forms of caffeine.

Does anyone else get a reaction like this?


Sort of. When I get fatigued and try to fight it, I get headaches, my heart rate increases nominally, and I get hypertensive. The veins on my forehead actually begin to stick out. I believe if N gets bad enough, it can cause some dysautonomic issues. I've met two people on this forum that have N and POTS, and I don't think that's a coincidence. Let your doctors know. Use a journal if necessary to figure out when exactly the tachycardias occur, so you can reproduce the situation for the doctor. What I would recommend as far as the meds go is perhaps swap the Nuvigil for Provigil again and Ritalin for Adderall or Vyvance. And only take them on days you need the alertness. On weekends when you can derp out without consequences or holidays, etc, don't take them. Just use naps instead those days. Good luck!

#3 platy

platy

    Member

  • Members
  • 7 posts
  • Gender:Female
  • Interests:New narcolepsy treatments, storytelling, words

Posted 08 October 2012 - 09:06 PM

Sort of. When I get fatigued and try to fight it, I get headaches, my heart rate increases nominally, and I get hypertensive. The veins on my forehead actually begin to stick out. I believe if N gets bad enough, it can cause some dysautonomic issues. I've met two people on this forum that have N and POTS, and I don't think that's a coincidence. Let your doctors know. Use a journal if necessary to figure out when exactly the tachycardias occur, so you can reproduce the situation for the doctor. What I would recommend as far as the meds go is perhaps swap the Nuvigil for Provigil again and Ritalin for Adderall or Vyvance. And only take them on days you need the alertness. On weekends when you can derp out without consequences or holidays, etc, don't take them. Just use naps instead those days. Good luck!


I have begun to keep a journal and time everything out for that very reason. I suspect it's more to do with the ritalin than the nuvigil, as that dose was also recently increased. I think that may be wishful thinking on my part.

I checked my blood pressure and heart rate- surprisingly normal. 110/70. 77/bpm. Mind you, I'm not normally this neurotic. It was just getting alarming today as the hours ticked by.

I looked up POTS and I find I seem to have the opposite effect- heart rate increases while lying down. However, researching that led to all sorts of fun issues people can have with their heart valves and I do have an irregular heartbeat. So- long term use of heavy duty stimulants + wonky heart = probably not a good idea. I'll definitely be making an appointment with my doctor soon if this continues with regularity.

I like how you put that- derp indeed! For that is exactly how my brain feels when not loaded with meds.

#4 LauraL

LauraL

    Member

  • Members
  • 74 posts
  • Gender:Female
  • Location:Sacramento, California
  • Interests:Reading, singing, piano

Posted 08 October 2012 - 10:05 PM

It took me probably about a month or six weeks on Nuvigil before I was able to sleep consistently at night. I definitely had some anxiety as a side effect, and just felt weirdly wound up and tense. I used melatonin occasionally (with doctor's permission) to help me get to sleep when I was really struggling. I continued to "nap" (lay down to rest) during the day, even if I didn't sleep, and I think that helped with the anxiety.

My doctor just switched the antidepressant I take (long-term clinical depression predates N for me) to one that has a bit of a stimulant effect (Cymbalta), and now here I am again with anxiety and struggling to quiet my mind at night. I've had heart palpitations, too--my heart isn't beating faster than usual, but it feels like it's beating harder than usual, if that makes sense. I called my doctor and she said it would probably go away in a few weeks as I adjusted to the medication.

Unpleasant, but I feel like all of the drugs that change things in your brain are going to cause some unwelcome side effect or other. Fortunately, it does seem like a lot of them go away over time. Hang in there!